Department of Psychiatry and Behavioral Sciences, University of Oklahoma College of Medicine-Tulsa 74129.
OBJECTIVE: To report a case of ciprofloxacin-induced psychosis and to discuss occurrence rates, risk factors, possible etiologies, preventive measures, and treatment courses for this adverse reaction. DATA SOURCES: Case reports and review articles identified by MEDLINE. DATA EXTRACTION: Data from pertinent published sources were reviewed and abstracted. DATA SYNTHESIS: A 49-year-old man developed symptoms of severe psychosis concomitant with ciprofloxacin (250 mg bid) treatment. Central nervous system effects secondary to ciprofloxacin treatment are uncommon and usually consist only of minor dizziness or mild headache, although rare occurrences of seizures and hallucinations have been reported. The mechanism by which ciprofloxacin causes these adverse effects is not fully understood. It has been suggested that quinolones may produce an epileptogenic effect by inhibiting the binding of gamma-aminobutyric acid to its receptor sites in the brain. There is yet no explanation for the occurrence of hallucinations or psychosis. CONCLUSIONS: Caution should be exercised when using ciprofloxacin in the treatment of patients with personality abnormalities or symptoms of psychosis.
Last Updated 7/17/04